Turmeric Can Cause Anemia? “Natural” May Not Always Mean “Safe”

When it comes to pharmacologic agents and their mechanisms of action, the line that divides “natural” and “unnatural” has always been somewhat…artificial.

Consider medieval apothecaries. These equivalents of today’s drugstores and pharmacies once sold medicinal infusions, powders, tinctures, compresses, potions, and unguents to physicians and patients alike. But the medicines themselves? Those were prepared from wines, herbs, and spices. They were essentially the same ingredients medieval Moms used to make dinner, but they were concentrated, crushed, and combined differently.

Even today, if you go far enough back in the supply chain, all medicines originally come from nature. The most high-tech immunotherapy is “natural;” everything on the planet originally comes from a natural source (last time I checked, aliens haven’t landed yet). A drug’s safety or efficacy isn’t a function of how close it is to nature.

Common aspirin, a pain reliever, and powerful anti-coagulant, is a derivative of willow tree bark, but too much can cause excessive—even fatal—bleeding. Pufferfish toxin can kill; opium is a natural derivative of poppies.

The devil, as always, is in the details.

A Yellow Iron Magnet in the Gut

As it turns out, one of the lesser-known properties of the turmeric—yes, the ubiquitous anti-inflammatory and anti-plastic spice touted by a thousand pop-up ads on your social media feed—is a ferocious appetite for binding to iron.

And this is a clear reminder to us all that “natural” doesn’t mean “always safe.”

We know this today because of the astonishing due diligence of a single patient: A physician who self-prescribed and self-monitored his own course of high-dose turmeric supplementation to relieve arthritis and inflammation symptoms, who subsequently developed unexplained anemia.

Initial studies have already established that turmeric can decrease the body’s ability to absorb iron in the human gut up from 20-90%, but this case is unique; it is the first to directly establish a single case with few other potential complicating factors.

The physician-patient documented his case, including all dates, medications, supplements, test results, and dosages leading to the development of anemia while taking turmeric.

With a history of prostate cancer and radiation and androgen depletion therapy, the patient had taken a course of prednisone for bronchiolitis. He subsequently developed “near-crippling” tendinitis, inflammation, and arthritis and began taking six 538-mg turmeric extract capsules daily, in September 2018, to address these symptoms. (The paper notes. that previous evidence suggests “Doses up to 12 grams per day have been reported to be safe and well-tolerated.”)

The patient developed anemia, even while supplementing with iron.

By November 2018, at which point both upper and lower endoscopies had identified no potential physiological cause for the anemia, he reviewed additional literature and hypothesized he might be experiencing iron deficiency related to his turmeric supplementation. He discontinued the capsules and his iron, ferritin, and hemoglobin numbers began to recover within two weeks.

This remarkable case led the paper’s authors to state in their discussion:
“While causality cannot be readily determined, the patient’s hemoglobin, iron, and ferritin were all reduced after he started turmeric and returned to normal after he stopped it. No other cause of iron deficiency or blood loss was found on extensive evaluation.” (emphasis added)

The bottom line with all pharmaceutical and over-the-counter supplements is this: patients, prescribers, practitioners, and pharmacists must take the time to review each substance we take into our bodies and understand what they do, how they act, and their individual and combined risk profiles.

The interaction checker at Medscape includes nutritional supplements and may help to flag combinations that raise individual risks in individuals taking multiple OTC and prescriptions.

Leave a Comment